Mississippi, 2009Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009
March 27 to 28, 2009 · NWS JAN · 47 events in 20 counties and zones
For the third consecutive day a powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.4 million
- Crop damage
- None recorded
- Events
- 47
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the third consecutive day a powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region. Most of the damage was associated with straight line winds to be 70 to 90 mph. However, two tornadoes did occur with the strongest an EF1 in Smith County. This system also dumped several inches of rain which caused some flash flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 2:17 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 27, 2:17 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT FRI MAR 27 2009
...SEVERE WEATHER OUTBREAK AND FLOODING POTENTIAL EXPECTED TONIGHT...
.SHORT TERM...ACTIVE NIGHT CAN BE EXPECTED ACROSS THE ARKLAMISS
REGION TONIGHT. CURRENT SURFACE ANALYSIS SHOWS THE STALLED BOUNDARY
DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWFA. THE SURFACE LOW
WHICH WILL BE MOVING TOWARD THE ARKLAMISS REGION LATER THIS EVENING
IS POSITIONED OVER NORTH CENTRAL TO NORTHEAST TX...WITH STORMS
BEGINNING TO DEVELOP OVER EAST TX THE PAST COUPLE OF HOURS. WATER
VAPOR IMAGERY THIS AFTERNOON SHOWS THE STRONG UPPER LOW DIGGING INTO
THE TX PANHANDLE.
AS THE UPPER LOW TRAVERSES TOWARD THE REGION THE SURFACE LOW IS
EXPECTED TO NORTHEAST TOWARD THE ARKLAMISS REGION...REACHING THE
ARKLATEX BY THIS EVENING AND NORTH MISSISSIPPI DURING THE EARLY
OVERNIGHT HOURS. THIS IS EXPECTED TO BRING A BROKEN LINE OF INTENSE
STORMS THROUGH THE REGION WHICH WILL BRING THE POSSIBILITY FOR ALL
MODES OF SEVERE WEATHER. THERE WILL BE THE POSSIBILITY FOR
INDIVIDUAL CELLS TO DEVELOP AND MOVE AHEAD OF THE LINE WHICH WILL
BRING AN ENHANCED TORNADO RISK FOR THE REGIONS. CURRENT THINKING FOR
TIMING WITH THE SEVERE WEATHER IS THAT THE WESTERN THIRD OF THE CWFA
WILL SEE THEIR MAIN RISK BETWEEN 5 PM AND MIDNIGHT...THE CENTRAL
THIRD BETWEEN 7 PM AND 3 AM...AND THE EASTERN THIRD OF THE CWFA
BETWEEN MIDNIGHT AND 7 AM. EXPECT ALL SEVERE WEATHER TO BE OUT OF
THE CWFA SOON AFTER DAYBREAK.
CURRENTLY THE STORM PREDICTION CENTER HAS MOST OF THE ARKLAMISS
UNDER A MODERATE RISK FOR SEVERE STORMS. GENERALLY AGREE WITH THIS
ASSESSMENT AS SEVERAL PARAMETERS WILL BE IN PLACE. THERE IS GOING TO
BE PLENTY OF SHEAR TO WORK WITH. THERE WILL BE PLENTY OF
INSTABILITY AS WELL WITH MLCAPES OF AROUND 2K J/KG. MID LEVEL LAPSE
RATES ARE EXPECTED TO BE ABOVE 7 C/KM. AND THERE WILL BE PLENTY OF
MOISTURE AVAILABLE WITH DEWPOINTS RISING INTO THE MIDDLE 60S AND
PWATS AROUND OR ABOVE 1.7 INCHES. SO EVERYTHING SHOULD BE IN PLACE
TO SEE AN OUTBREAK OF SEVERE WEATHER OVER THE ARKLAMISS REGION
INCLUDING THE POSSIBILITY OF STRONG TORNADOES.
IN ADDITION TO SEVERE WEATHER THE REGION WILL HAVE A FLOODING
POTENTIAL. OVER THE PAST SEVERAL DAYS MUCH OF THE ARKLAMISS REGION
HAS RECEIVED A FEW INCHES OF RAIN. WITH ALREADY SATURATED GROUNDS
AND HEAVY RAINFALL EXPECTED AS THESE STORMS MOVE THROUGH...THERE
WILL BE A CHANCE FOR FLASH FLOODING. THIS WILL BE ESPECIALLY TRUE
FOR LOW LYING AREAS AND LOCATIONS NEAR RIVER BASINS WHICH ARE
ALREADY EITHER IN OR APPROACHING FLOOD. SO AS A RESULT A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE CWFA THROUGH SATURDAY
MORNING.
ON SATURDAY THE SEVERE WEATHER SHOULD MOVE EAST OF THE AREA BY
DAYBREAK WITH SOME LINGERING SHOWERS BEHIND...WHICH SHOULD MOVE OUT
BY MIDDAY. WRAP AROUND MOISTURE MAY BE SQUEEZED OUT OVER THE
NORTHERN PORTION OF THE CWFA THROUGH SATURDAY NIGHT. OTHERWISE ONCE
THIS SYSTEM MOVES THROUGH THE AREA SHOULD BE DRY THROUGH THE
REMAINDER OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.
ONE THING TO NOTE FOR SATURDAY WILL BE GUSTY WINDS. WINDS AT LEAST
OVER THE DELTA REGION WILL BE RATHER GUSTY WITH SUSTAINED WINDS OF
15-20KTS AND HIGHER GUSTS. THIS AREA WILL LIKELY NEED A LAKE WIND
ADVISORY FOR SATURDAY. HOWEVER WITH SEVERE WEATHER AND FLOODING
CONCERNS TONIGHT EXPECTED...HAVE DECIDED TO HOLD OFF ON ISSUING THE
LAKE WIND ADVISORY FOR NOW. BUT THESE GUSTY WINDS WILL NEED TO BE
KEPT IN MIND FOR SATURDAY BEHIND THIS STRONG FRONT.
FOR TEMPERATURES HAVE REMAINED RATHER CLOSE TO GUI FOR THE SHORT
TERM. WENT AHEAD AND INCREASED LOWS IN THE FAR EAST BY A COUPLE
DEGREES FOR TONIGHT WITH LINGERING CLOUDS AND WEATHER AROUND THROUGH
THE NIGHT EXPECTED. HAVE REMAINED WITH GUI IN THE WEST WHERE COOLER
TEMPERATURES WILL BE ABLE TO MOVE INTO THE REGION FROM THE WEST
BEHIND THE FRONT. /14/
PREVIOUS LONG TERM DISCUSSION...MONDAY THROUGH THURSDAY...DRY
WEATHER(PWATS LESS THAN ONE HALF INCH) AT THE START OF THE WEEK WILL
FEATURE A WEAK PACIFIC SURFACE HIGH(1018MB) CENTER OVER NRN FL
MOVING E. A CENTRAL PLAINS UPPER SHORTWAVE WILL APPROACH THE MS
VALLEY BY MONDAY EVENING AND PROVIDE THE NEXT GOOD CHANCE FOR
TRANSIENT SHRA/TSRA IN OUR CWFA MONDAY NIGHT INTO TUESDAY AS PWATS
PUSH BACK TO NEAR 1.4 INCHES. K INDEXES REACH 30-35 WITH NEAR ZERO
SHOWALTERS IN 25KTS OF 850MB THETA E AIR NEAR 322K. BY LATER ON
TUESDAY...WE EXPECT A STALLING FRONTAL BOUNDARY TO BE SITUATED OVER
THE COASTAL REGION WITH MID LEVEL DRYING TO THE N KEEPING POPS DOWN
FOR TUESDAY NIGHT THROUGH WEDNESDAY. THEN A MORE POTENT STORM SYSTEM
DIGS BACK DOWN THE RED RIVER VALLEY INTO THE ARKLATEX ON THURSDAY
BRINGING US ANOTHER CHANCE OF STRONGER CONVECTION IN A BAND OF
1.5+INCH PWATS. WILL HOLD OFF MENTIONING ANY STRONG TO SEVERE TSRA
IN THE HWOJAN FOR NEXT THURSDAY UNTIL BETTER CONFIDENCE BETWEEN
ECMWF AND GFS SOLUTIONS.
HAVE LOWERED POPS SLIGHTLY FROM MEX MOS DURING THE MIDDLE OF NEXT
WEEK BETWEEN MAIN SHORTWAVE IMPULSES. AFTER A CHILLY START TO MONDAY
WITH WIDESPREAD LOWS IN THE 40S...TEMPERATURE REGIME LOOKS PRETTY
CLOSE TO NORMS AND RATHER REASONABLE WITH MOST HIGHS 70-75F AND LOWS
IN THE 50S./40/
&&
.AVIATION...MVFR TO VFR FLIGHT CATEGORIES EXIST OVER THE ARKLAMISS
REGION THIS AFTERNOON. THERE WILL BE PERIODIC BREAKS IN THE CLOUDS
THROUGH THE NEXT FEW HOURS...WITH MVFR CEILINGS BETWEEN 2-3K FEET
FOR MUCH OF THE FORECAST AREA. LOOK FOR LOW LEVEL FLOW TO BECOME
SELY ONCE AGAIN LATE THIS AFTERNOON AND BE INCREASING TO ROUGHLY
15-20KTS THIS FOR THIS EVENING. ISOLATED SHOWERS WITH AN
OCCASIONAL THUNDERSTORM WILL BE POSSIBLE FOR EARLY AFTERNOON.
ACTIVITY WILL BEGIN TO INCREASE THIS EVENING FROM WEST TO EAST WITH
INCREASING PERIODS OF IFR CONDITIONS BY 06Z THROUGH 14Z SATURDAY.
THUNDERSTORMS DURING THIS TIME FRAME COULD BE STRONG TO SEVERE AT
TIMES. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST SATURDAY
MORNING AND QUIET WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE
WEEKEND. WINDS WILL BE GUSTY ON SATURDAY BEHIND THE FRONT WITH
SUSTAINED WINDS BETWEEN 15-20 KTS POSSIBLE WITH HIGHER GUSTS. THIS
WILL ESPECIALLY TRUE FOR THE DELTA REGION INCLUDING GLH AND GWO. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 52 63 39 63 / 100 37 10 1
MERIDIAN 58 66 37 63 / 92 59 14 2
VICKSBURG 50 61 40 64 / 100 26 8 2
HATTIESBURG 59 66 40 65 / 91 41 10 1
NATCHEZ 48 60 37 64 / 100 20 8 2
GREENVILLE 48 57 39 61 / 100 26 9 1
GREENWOOD 51 60 39 61 / 100 34 12 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>066-
072>074.
LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
023>026.
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.
&&
14Hazardous weather outlook, Mar 27, 1:39 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT FRI MAR 27 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
DANGEROUS SEVERE WEATHER WILL DEVELOP OVER THE ARKLAMISS THIS
EVENING AND OVERNIGHT. STRONG LONG TRACK TORNADOES...DAMAGING WINDS
OF 80 MILES AN HOUR OR HIGHER AND LARGE GOLFBALL SIZE HAIL OR LARGER
WILL BE POSSIBLE ACROSS THE REGION. FLASH FLOODING WILL ALSO BE
POSSIBLE IN TORRENTIAL DOWNPOURS THAT WILL BE PRODUCED BY STRONGER
THUNDERSTORMS.
THE TWO MAIN INGREDIENTS FOR SEVERE THUNDERSTORMS...INTENSE WIND
SHEAR AND DEEP MOISTURE...WILL CONTINUE OVER THE ARKLAMISS.
THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MISSISSIPPI AND EAST
CENTRAL LOUISIANA BEFORE SUNSET...WELL AHEAD OF THE FRONT
APPROACHING FROM THE WEST. SCATTERED TO NUMEROUS SEVERE
THUNDERSTORMS WILL SPREAD OVER WESTERN AND CENTRAL ZONES THIS
EVENING AS THE COLD FRONT MOVES FROM TEXAS INTO LOUISIANA.
SUPERCELLS THAT DEVELOP WELL AHEAD OF THE FRONT WILL PRODUCE THE
BEST CHANCE FOR STRONG LONG LIVED TORNADOES AS WELL AS DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS WILL BEGIN TO FORM INTO A
LINE OF SCATTERED TO NUMEROUS SEVERE STORMS THAT WILL MOVE ACROSS
EAST MISSISSIPPI AFTER MIDNIGHT. TORNADOES...DAMAGING WIND AND LARGE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.
IN ADDITION...FLASH FLOODING WILL BE POSSIBLE TONIGHT. THUNDERSTORMS
WILL PRODUCE PERIODS OF HEAVY RAINFALL THAT WILL RESULT IN LOCALIZED
RAIN AMOUNTS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
GUSTY SOUTHWEST WIND WILL DEVELOP IN THE WAKE OF THE COLD FRONT
SATURDAY. SUSTAINED WIND SPEEDS FROM 15 TO 25 MPH CAN BE EXPECTED
OVER THE MISSISSIPPI DELTA AREA WITH POSSIBLE GUSTS FROM 30 TO 40
MPH. SUSTAINED WINDS FROM 10 TO 20 MPH WILL BE POSSIBLE OVER OTHER
AREAS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NECESSARY TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
03
In the hours before
Local storm report, Mar 27, 2:44 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND DMG 6 ESE LAUREL 31.66N 89.05W
03/26/2009 JONES MS EMERGENCY MNGR
CHICKEN HOUSE HAD MINIMAL DAMAGE. A MOBILE HOME WAS MOVED
AND GARAGE DOOR WAS BOWED OUT AT A RESIDENCE.
&&
JCULINEvent by event
18 hail, 15 thunderstorm wind, 9 flash flood, 3 strong wind, 2 tornado. Local standard time, as filed.
Tornado, Adams
- When
- March 27, 5:27 PM CST to 5:33 PM CST
- Where
- Adams County, 2.02 mi N of Natchez to 0.17 mi NNW of Pine Ridge
- Rating
- EF0
- Path length
- 3.55 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.599, -91.397
This tornado touched down along Cemetery Road and tracked northeast toward the Pine Ridge Community. Several trees and large limbs were blown down along the track, along with a street sign. Tornado was visually spotted by storm spotters.
Thunderstorm Wind, Adams
- When
- March 27, 5:35 PM CST to 5:40 PM CST
- Where
- Adams County, 1.57 mi NNE of Pine Ridge to 2.89 mi NNE of (Hez)hardy Fld Natch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.652, -91.343
Several trees were blown down across the northern portion of the county.
Thunderstorm Wind, Jefferson
- When
- March 27, 6:18 PM CST
- Where
- Jefferson County, 0.82 mi WNW of Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.725, -91.082
A tree was down along Highway 553, just northwest of Fayette.
Hail, Marion
- When
- March 27, 6:50 PM CST to 7:00 PM CST
- Where
- Marion County, 3.96 mi SW of White Bluff to 1.41 mi WNW of Carmich
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.328, -90.025
Penny to quarter sized hail fell west of Morgantown.
Hail, Marion
- When
- March 27, 6:57 PM CST
- Where
- Marion County, 0.27 mi NNW of Hub
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.154, -89.772
Hail, Lawrence
- When
- March 27, 7:01 PM CST to 7:05 PM CST
- Where
- Lawrence County, 0.74 mi S of Tilton to 1.5 mi NE of Tilton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.409, -90.020
Nickel size hail was observed near Tilton.
Flash Flood, Lincoln
- When
- March 27, 7:10 PM CST to 8:40 PM CST
- Where
- Lincoln County, East Lincoln to 1.22 mi NE of Fair Oaks Spgs
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.480, -90.300
Several roads were flooded east of Brookhaven from heavy rainfall.
Hail, Marion
- When
- March 27, 7:21 PM CST to 7:31 PM CST
- Where
- Marion County, 4.86 mi E of Columbia Marion Arpt to 11.12 mi ENE of Columbia Marion Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -89.738
Penny size hail was reported in Improve.
Hail, Lawrence
- When
- March 27, 7:39 PM CST
- Where
- Lawrence County, 0.21 mi SSW of Jayess
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.367, -90.201
Thunderstorm Wind, Jefferson Davis
- When
- March 27, 7:40 PM CST to 7:46 PM CST
- Where
- Jefferson Davis County, 1.71 mi SSE of Bassfield to 4.73 mi ESE of Terrell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 31.479, -89.736
Trees were down across roads in the southeast portion of the county near Bassfield. Downed trees were reported also in the east portion of the county near the Covington County line.
Hail, Marion
- When
- March 27, 7:54 PM CST to 7:58 PM CST
- Where
- Marion County, 3.1 mi WNW of St Paul to 0.43 mi NE of Mildred
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.090, -89.881
Golf ball size hail was reported along Highway 35.
Hail, Rankin
- When
- March 27, 8:12 PM CST to 8:16 PM CST
- Where
- Rankin County, 2.78 mi SW of Puckett to 1.09 mi ENE of Puckett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.051, -89.813
Pea to penny size hail was reported in Puckett.
Thunderstorm Wind, Simpson
- When
- March 27, 8:16 PM CST
- Where
- Simpson County, 0.34 mi NNE of D Lo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.984, -89.897
A few power lines were blown down near D'Lo.
Flash Flood, Marion
- When
- March 27, 8:20 PM CST to March 28, 3:30 AM CST
- Where
- Marion County, Columbia Marion Arpt to 1.98 mi ESE of Columbia
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -89.820
Multiple rounds of storms caused serious flash flooding across central and southern portions of the county. People were trapped in houses on Henderson Canal Road. Fire Dept had evacuated people by boat. Water had covered portions of several roads. In Columbia, water was close to entering a few stores on Main Street. Rainfall totals ranged between 3 and 5 inches which fell in 5 to 6 hours.
Hail, Copiah
- When
- March 27, 8:34 PM CST to 8:36 PM CST
- Where
- Copiah County, 1.19 mi WNW of Gatesville to 1.95 mi NNE of Gatesville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.009, -90.287
Quarter sized hail was reported in Gatesville.
Hail, Jones
- When
- March 27, 8:37 PM CST to 8:47 PM CST
- Where
- Jones County, 1.7 mi SSW of Service to 2.98 mi NNW of Hoy
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.708, -89.243
Quarter sized hail occurred just to the southeast and east of Soso.
Thunderstorm Wind, Rankin
- When
- March 27, 8:50 PM CST
- Where
- Rankin County, 2.94 mi W of Shiloh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.232, -89.880
Several trees were blown down.
Flash Flood, Copiah
- When
- March 27, 8:55 PM CST to 9:40 PM CST
- Where
- Copiah County, 0.28 mi S of Ashley to 3.06 mi ENE of Rockport
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.796, -90.270
Heavy rain, between 2 and 3 inches, caused the intersection of Cooper Road and Highway 472 to flood.
Hail, Lamar
- When
- March 27, 8:56 PM CST to 9:26 PM CST
- Where
- Lamar County, 2.7 mi NW of Baxterville to 3.2 mi NE of Purvis
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 31.108, -89.632
A swath of penny to quarter size hail occurred across a large portion of central Lamar County.
Flash Flood, Lamar
- When
- March 27, 9:10 PM CST to March 28, 1:30 AM CST
- Where
- Lamar County, 2.31 mi SE of Purvis to 0.77 mi SSW of Otob
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Emergency Manager
- Coordinates
- 31.125, -89.394
Widespread 3 to 4 inches of rain brought significant flooding to most of the county. Cars were inundated with two feet of water over roads in multiple locations and water covered Highway 11 in Purvis. In Sumrall, water flooded City Hall along with several other streets and roads around that area.
Hail, Forrest
- When
- March 27, 9:26 PM CST to 9:47 PM CST
- Where
- Forrest County, 3.9 mi SSW of Bonhomie to 1.3 mi NE of Macedonia
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.226, -89.339
A swath of penny to golf ball size hail fell across central Forrest County. The larger golf ball sized hail was reported southeast and east of Hattiesburg.
Flash Flood, Forrest
- When
- March 27, 9:35 PM CST to March 28, 12:45 AM CST
- Where
- Forrest County, 1.6 mi WNW of Rock Hill to 3.67 mi NW of Riverside
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.089, -89.345
Multiple rounds of storms brought 3 to 4 inches to a large portion of Forrest County. This heavy rain caused numerous streets and roads around Hattiesburg to flood. Over a foot of water was reported on Highway 49 near the University of Southern Mississippi.
Thunderstorm Wind, Forrest
- When
- March 27, 9:47 PM CST
- Where
- Forrest County, 1 mi N of Macedonia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.395, -89.180
Flash Flood, Jefferson Davis
- When
- March 27, 9:50 PM CST to March 28, 1:00 AM CST
- Where
- Jefferson Davis County, 1.88 mi E of Bassfield to 1.86 mi ESE of Carson
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 31.500, -89.718
Heavy rainfall, between 3 and 4 inches, caused several roads to flood around Bassfield. Some of the roads had as much as 2 feet of water covering the roadway.
Hail, Jones
- When
- March 27, 9:51 PM CST to 9:56 PM CST
- Where
- Jones County, 4.5 mi WSW of Ovett to 2.18 mi NE of Ovett
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.455, -89.121
Flash Flood, Jones
- When
- March 27, 10:15 PM CST to March 28, 2:45 AM CST
- Where
- Jones County, 3.12 mi SE of Laurel to 2.25 mi WSW of Lanham
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.672, -89.088
Several rounds of storms produced widespread 2 to 4 inches of rain. This caused numerous streets around Laurel to flood and several other roads across the county.
Hail, Jefferson Davis
- When
- March 27, 10:33 PM CST
- Where
- Jefferson Davis County, Carson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.530, -89.800
Nickel sized hail was reported in the Carson area.
Thunderstorm Wind, Franklin
- When
- March 27, 10:42 PM CST
- Where
- Franklin County, 1.72 mi WNW of White Apple
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.483, -91.095
A couple of trees were blown down south of Roxie.
Hail, Simpson
- When
- March 27, 11:10 PM CST to 11:12 PM CST
- Where
- Simpson County, 2 mi E of Shivers to 4.45 mi E of Shivers
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.800, -89.966
Penny sized hail occurred just east of Shivers.
Hail, Lincoln
- When
- March 27, 11:30 PM CST to 11:37 PM CST
- Where
- Lincoln County, 3.24 mi NW of Thayer to 0.71 mi E of Union Hall
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.514, -90.487
Nickel sized hail was reported at the intersection of Highway 84 bypass and Highway 51 just southeast of Brookhaven.
Hail, Lawrence
- When
- March 27, 11:50 PM CST to 11:54 PM CST
- Where
- Lawrence County, 1 mi W of Sontag to 3.5 mi N of Sontag
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 31.650, -90.217
Thunderstorm Wind, Lawrence
- When
- March 28, 1:11 AM CST
- Where
- Lawrence County, 2.75 mi SSE of Arm
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.463, -90.002
A couple of trees were blown down northwest of Oak Vale.
Flash Flood, Lawrence
- When
- March 28, 1:15 AM CST to 2:20 AM CST
- Where
- Lawrence County, 2 mi SW of Monticello to 1.72 mi W of Monticello
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.529, -90.144
Several inches of rain caused a good portion of Lower Brookhaven Road to flood.
Flash Flood, Simpson
- When
- March 28, 1:20 AM CST to 2:30 AM CST
- Where
- Simpson County, Mendenhall to 1.73 mi NW of Merit
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 31.950, -89.880
Several county roads were flooded around D'Lo as 2 to 4 inches of rain fell across the area.
Hail, Smith
- When
- March 28, 1:50 AM CST to 2:11 AM CST
- Where
- Smith County, 2.82 mi SW of Mize to 1.54 mi S of Ted
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.844, -89.587
A swath of penny sized hail occurred across a large portion of Smith County, generally from Mize to Sylvarena.
Thunderstorm Wind, Smith
- When
- March 28, 1:58 AM CST to 2:05 AM CST
- Where
- Smith County, 3.52 mi W of Center Ridge to 2.35 mi ESE of Sylvarena
- Measured
- 72 kt (83 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.931, -89.540
Numerous trees were blown down across central Smith County, especially around the Center Ridge Community. A few trees were down on homes and one chicken house was destroyed and two others had minor damage.
Tornado, Smith
- When
- March 28, 1:58 AM CST to 1:59 AM CST
- Where
- Smith County, 1.13 mi SSW of Center Ridge to 0.92 mi SSE of Center Ridge
- Rating
- EF1
- Path length
- 0.8 mi
- Path width
- 200 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.915, -89.488
This tornado briefly touched down and damaged 4 homes with minor to moderate damage mainly to roofs. One home had a deck and back portion of the house ripped off. A couple of sheds were also destroyed with numerous hardwood and softwood trees snapped and uprooted. The tornado moved along County Road 94 until it lifted as that road intersected with Highway 37. Maximum winds were around 100 mph.
Hail, Jasper
- When
- March 28, 2:12 AM CST to 2:33 AM CST
- Where
- Jasper County, 2.16 mi NNW of Hamlet to 0.09 mi NE of Penantly
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.048, -89.296
A swath of penny sized hail occurred across a portion of northwest Jasper County.
Thunderstorm Wind, Jasper
- When
- March 28, 2:17 AM CST to 2:37 AM CST
- Where
- Jasper County, 2 mi N of Hamlet to 4.06 mi N of Rose Hill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 32.049, -89.281
A swath of wind damage occurred across a large portion of west-central, north and northeast Jasper County. As a fast moving squall line entered the county, a few trees were blown down just south of Louin, 3 were down across Highway 15. Numerous other trees were blown down near and east of Montrose and across the north and northeast portion of the county. Several of the downed trees in this portion of the county were across roads.
Thunderstorm Wind, Jasper
- When
- March 28, 2:21 AM CST
- Where
- Jasper County, 1.89 mi ESE of Hamlet
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.010, -89.250
A portion of a roof was blown off a barn.
Thunderstorm Wind, Newton
- When
- March 28, 2:37 AM CST to 2:43 AM CST
- Where
- Newton County, 4 mi SE of Popular Spgs to 1.88 mi S of Chunky
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.253, -89.060
Numerous trees down across the southeast portion of the county, especially on Griffis Ferris road and Beason road. Trees were also down along Highway 503 south of Hickory.
Thunderstorm Wind, Lauderdale
- When
- March 28, 2:47 AM CST to 3:15 AM CST
- Where
- Lauderdale County, 3.43 mi SSW of Point to 2.52 mi WNW of Whynot
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.273, -88.900
Numerous trees were blown down across the south portion of the county.
Thunderstorm Wind, Lauderdale
- When
- March 28, 2:50 AM CST to 3:05 AM CST
- Where
- Lauderdale County, Meehan to 0.9 mi NE of Meridian
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 32.330, -88.870
Wind gusts between 65 and 70 were reported from Meehan to Meridian. Several trees were also blown down.
Thunderstorm Wind, Lauderdale
- When
- March 28, 2:55 AM CST to 3:05 AM CST
- Where
- Lauderdale County, 2.37 mi SSW of Suqualena to 2.96 mi S of Lizelia
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.418, -88.844
Numerous trees were down across the western portion of the county to central sections.
Strong Wind, Oktibbeha
- When
- March 28, 3:10 AM CST to 3:45 AM CST
- Where
- Oktibbeha forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 33.425, -88.879 (the zone’s center; the record gives no point)
Numerous trees blown down across the county. Many trees blown down on homes and cars. This was from gradient winds from a wake low passage. Wind gusts look to have been around 50 mph and were from the southeast.
Strong Wind, Clay
- When
- March 28, 3:15 AM CST to 4:00 AM CST
- Where
- Clay forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.656, -88.782 (the zone’s center; the record gives no point)
Several trees were knocked down across the county. This was from gradient winds from a wake low passage. Wind gusts were around 50 mph and were|from the southeast.
Strong Wind, Lowndes
- When
- March 28, 3:28 AM CST to 4:00 AM CST
- Where
- Lowndes forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.473, -88.443 (the zone’s center; the record gives no point)
Numerous trees were down around the county with many across roads and some city streets. Power outages were scattered across the city of Columbus as well as in the county. This was due to gradient winds from a Wake Low passage. Winds were estimated around 50 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
- Tornadoes and Damaging Winds in Florida, March 27, 2009$145,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157089, 157088, 157090, 157602, 157596, 157601, 158568, 158740, 158744, 157603, 157604, 158753, 157605, 158576, 157864, 157865, 157868, 158573, 158796, 158569, 157873, 158575, 157875, 159134, 159083, 158581, 157883, 158039, 158064, 158065, 159087, 158066, 159133, 158585, 158067, 158515, 159088, 159089, 158538, 159090, and more.